R033

Two Mechanisms for Neutropenia in a Thyrotoxic Patient.

Preeshila Behary, Adam Buckley, Richard Kaczmarski, Zarni Win, Sanjeev Mehta and Kevin Baynes., Ealing Hospital

 

Abstract:

Introduction:

Agranulocytosis is a rare but potentially serious consequence of carbimazole therapy.

We report a case of a lady with Graves, admitted with prolonged neutropenic sepsis requiring input from the Endocrinology, Haematology and Infectious disease teams.

Case report:

A 50 year old lady with Graves was admitted with fever and a Full Blood Count showing a neutrophil count of 0 109/L (Reference range 2 - 7.5 109/L). She had been taking carbimazole 15 mg for about 7 weeks. It was noted that her neutrophil count prior to carbimazole was already low at 1 109/L.

A septic screen including blood cultures and imaging failed to show the source of infection.

Management and outcome:

Carbimazole was stopped and she was started on broad spectrum antibiotics for neutropenic sepsis along with Granulocyte Colonising Stimulating Factor (G-CSF).

She continued to spike high temperatures despite the antibiotics and her neutrophil count remained 0 109/L, up to 2 weeks into her admission.

A bone marrow biopsy showed marked myeloid suppression.

Eventually, 16 days after stopping carbimazole and starting G-CSF, her neutrophil count started to recover and her fever settled.

Granulocyte specific IgM antibodies were detected in the patient serum, supporting a diagnosis of autoimmune neutropenia

She recently had successful radioactive iodine treatment. Her neutrophil count has remained low between 1.1 and 2.5 109/L.

Discussion:

The mechanism for agranulocytosis by anti thyroid drugs is unclear. It is hypothesized that carbimazole may have a direct toxic effect on the bone marrow or cause immune mediated destruction of neutrophils, both resulting in agranulocytosis.

In our patient, the bone marrow showed clear evidence of direct toxicity. In addition, her pre-existing and ongoing neutropenia, in association with granulocyte specific IgM antibodies suggests a co-existing immune process.

Associations between secondary autoimmune neutropenia and other autoimmune conditions such as Graves have been reported.